Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 33, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 1999, 11:08 PM CDT for Barber County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 1999, 11:08 PM CDT (04:08 UTC)
- Expired
- May 11, 1999, 12:10 AM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 11:48 PM CDT | Hail 1 | Sun City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 110409 RRA SVRDDC KSC007-110510- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1108 PM CDT MON MAY 10 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1210 AM CDT * AT 1104 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF LAKE CITY MOVING TOWARD THE SOUTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHWEST BARBER COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH...HAIL UP TO ONE INCH IN DIAMETER...AND TORRENTIAL RAINFALL. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. DO NOT DRIVE ACROSS FLOODED ROADWAYS SINCE WATER OFTEN IS DEEPER AND SWIFTER THAN IT APPEARS. 01/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:08 PM CDT, 8 hours earlier.
Area forecast discussion, May 10, 3:08 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 200 PM CDT THU APR 15 1999 MAIN PBLM THIS FCST CYCLE IS LOCATION AND CHARACTER OF CONVECTION. POSITION OF SFC FNT THRU FCST PDS IS CRUCIAL TO THE FORECAST. THIS SYS WAS A BIT COLDER THAN EARLIER MODEL FCSTS KNOW OF AND HAS THUS MADE IT A BIT FARTHER SOUTH AND EAST THAN EARILER EXPECTED. DDC 18Z RAOB SHOWING A STRONG WRM LAYER AT AROUND 1KM AND DO NOT EXPECT ANYTHING TO GET THRU THIS EVEN WITH MECHANICAL HELP FROM THE FRONT. THUS MAIN AREA OF CONCERN IS ALONG AND EAST OF THE FNT IN MY FAR ERN ZNS WHERE ETA PROG CAPES GET INTO THE 2000-2500 J/KG BRACKET BY 00Z. PLENTY OF FOCUS ALONG THE FNT/DRY LINE IN BNDRY LYR ALONG WITH FAIR TURNING LOW LVL HODO BUT ABV THIS WND PROFILE IS LACK LUSTER AND MAINLY UNIDIRECTIONAL. MAY SEE A FEW STORMS FIRE EARLY THIS EVE IN THE UNSTBLE AIR AND WL LEAVE SOME CHC POPS IN THIS ARE WITH MNTN OF PSBL SVR. GIVEN THE UPR SHEAR PROFILES THEY SHD MUSH OUT QUICKLY INTO SQUALL LINE MUCH LIKE LAST NIGHTS STORMS. WITH DECENT CAA BHND FNT ALL BUT MY FAR E AND NE ZNS SHD BE BLO FWC FOR LOWS. FOR REST OF FA WL LOOK FOR MID AND UPR LVL MSTR INCRG OVRNGT AS UPR LOW OVR GRT BASIN SLOWLY ROTATES NORTHEAST PUSHING SPOKES OF VORT ACRS THE RGN. ALL MODELS SUGGEST CONTD MID LVL WRM AIR OVR MUCH OF HI PLNS RNG SO HARD TO SEE ANY CNVCTN AND IN ANY CASE LOW LVL MSTR WL BE MAINLY GONE WITH THE FNT. WL LOOK FOR PARTLY TO MOSTLY CLDY THRU TUES THUS LIMITING HTG BELOW FWC HIGHS IN CAA AND CLDS. LAST 2 PDS WL DPND VERY MUCH ON HOW MUCH SBSDNC AND CLRG OCCURS TUES NGT INTO WED. AT MOMENT WL PLAY A RSNBL AMNT OF SBSDNC AS SUGGESTED BY MODELS THUS DRYING AND WARMING ON WED AND WILL GO ABV MOS FOR HIGHS IN THE WRN ZNS AND AOB IN THE EAST WHERE CLRG WL BE DELAYED TIL LATE DAY WED. AMNT OF MSTR AVBL FOR ISENT LIFT OVR COLD DOME A MAJOR QUESTION IN THE LATE TIME FRAME BUT FOR NOW WL STICK WITH A CLEARING SCENARIO FOR WED. LTR SHIFTS MAY HAVE TO ADJUST THIS. THE MEDIUM RANGE MODELS...WITH THE EXCEPTION OF THE ECMWF...ARE IN FAIR AGREEMENT ON EVOLUTION OF THE LARGE SCALE FLOW REGIME WITH A HIGH AMPLIFIED BLOCKY PATTERN PREVAILING OVER NORTH AMERICA. THE 00Z MRF IS EVEN LESS PROGRESSIVE THAN THE PREVIOUS MRF RUN AND SEEMS REASONABLE GIVEN THE GENERAL EVOLUTION OF THE LONG WAVE PATTERN. ANY NUMBER OF MINOR WAVES LIKELY WILL ROTATE AROUND THE MEAN TROUGH POSITION OVER THE WESTERN UNITED STATES AND EJECT OVER THE CENTRAL PLAINS DURING THE LATTER PORTION OF THE WEEK. QUITE WARM AIR IN THE LOWER LEVELS OF THE ATMOSPHERE SHOULD PREVAIL...AND SUFFICIENT INSTABILITY LIKELY WILL EXIST TO SUPPORT SCATTERED THUNDERSTORMS ON MOST DAYS. THE OPERATIONAL MRF IS NEAR THE UPPER EXTREME OF THE ENSEMBLE SOLUTIONS IN THE AMPLITUDE OF THE RIDGE FROM THE MIDWESTERN STATES THROUGH EASTERN CANADA AND MAY BE SOMEWHAT OVERDONE... SUPPORTING A SOMEWHAT LESS STRONGLY MERIDIONAL FLOW OVER THE CENTRAL PLAINS NEXT WEEKEND. ONLY MINOR ADJUSTMENTS WILL BE MADE IN THE EXISTING EXTENDED PACKAGE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 044/068 044/072 050 101 GCK 042/068 040/074 048 101 EHA 045/069 041/075 050 -0- LBL 045/070 045/075 052 101 HYS 053/068 046/068 052 311 P28 058/072 050/073 055 310 JOHNSON/01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 44 min |
| May 10, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 58 min |
| May 10, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 62 min |
| May 10, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| May 10, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 34 min |
| May 10, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 61 min |
| May 10, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 49 min |
| May 10, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 63 min |
| May 10, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.